Alert archive / Oregon / Beach Hazards Statements in 2020

Beach Hazards Statement 3, NWS Portland, OR

January 25, 2020

NWS Portland, OR issued this beach hazards statement at Jan 25, 2020, 2:49 PM PST. It took effect at Jan 26, 2020, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2020, 2:49 PM PST (22:49 UTC)
In effect from
Jan 26, 2020, 10:00 AM PST
Expired
Jan 26, 2020, 7:00 PM PST
In force
9 hr
Issued by
NWS Portland, OR

The text

As transmitted.

950 
WHUS46 KPQR 252249
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
249 PM PST Sat Jan 25 2020

ORZ001-002-WAZ021-261200-
/O.NEW.KPQR.BH.S.0003.200126T1800Z-200127T0300Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
249 PM PST Sat Jan 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Waves can run up significantly farther on a beach than
  normal, including over rocks and jetties. Sneaker waves can
  suddenly knock people off of their feet and quickly pull them
  into the frigid ocean which may lead to serious injury or
  drowning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when sneaker waves create 
potentially life-threatening conditions in the surf zone. Caution 
should be used when in or near the water. Always keep an eye on 
the waves, and be especially watchful of children and pets.

&&

$$
1 follow-up statement
290 
WHUS46 KPQR 261203
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
403 AM PST Sun Jan 26 2020

ORZ001-002-WAZ021-270300-
/O.CON.KPQR.BH.S.0003.200126T1800Z-200127T0300Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
403 AM PST Sun Jan 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PST THIS
MORNING THROUGH THIS EVENING...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. Sneaker waves 
  can suddenly knock people off of their feet and quickly pull 
  them into the frigid ocean which may lead to serious injury or 
  drowning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when sneaker waves create
potentially life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Always keep an eye on
the waves, and be especially watchful of children and pets.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 25, 10:01 AM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Jan 25, 10:01 AM PST, 4 hours 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Portland OR
1001 AM PST Sat Jan 25 2020

Updated Aviation Discussion

.SYNOPSIS...Rather persistent westerly flow off the north Pacific
will keep the parade of fronts moving into the Pac NW through next
week. Next up will be a moderately strong low pressure tonight,
bringing rain and gusty south winds tonight, especially along the
coast. Front on Monday has potential for another round of heavy rain,
which will push coastal rivers up to bankfull again.
&&

.SHORT TERM... Tonight through Monday...Weak front has been lifting
north across the region overnight. At 3 am, the back edge of steady
precipitation was roughly along the Columbia River. NOAA satellite
imagery showing main upper short wave over northwest Oregon and
lifting into Washington state.	Once this passes, will see end to the
steady precipitation, with just a chance of showers for much of the
region for most of the morning into the afternoon. Model isentropic
lifting shifts north and east of the region by 7 am, with weak lift
afterwards. So, will trend forecasts in this direction, with rain
over the northern zones early this am, then a chance of showers for
good part of today. Still mild, with afternoon high temperatures back
into the lower to middle 50s.

Next system will be develop off the south Oregon coast later today,
and staying well offshore as it lifts  northward towards southern
Vancouver Island tonight into early Sunday morning. Still minor
differences in the models, but GFS and NAM in fairly good agreement
in track and strength of the low pressure area. Generally, the low
will be deepening as it moves northward, down to about 990 to 994 mb
by time it is about 150 miles west of Astoria around midnight
tonight.  NAM bit faster on pushing the low to the north. So, will
keep with a blend in the model solutions paths. Rain will spread
north across the region later this afternoon into this evening as the
warm front buckles north in advance of the low. But, main punch with
this low will be the increasing winds tonight as the low lifts north,
with the trailing cold front punching inland later this evening. Will
trend towards increasing southerly winds later in the evening.
Pressure gradients favor southeasterly winds until mid to late
evening, then turn, with southerly winds increasing between 10 pm and
2 am. But, tightest gradients stay well offshore around the low.
Still, is support for gusts of 45 to 55 mph along the coast, but as
usual, the strongest will be on the coastal headlands and open
beaches. Timing of strongest winds look to be from about 1 or 2 am
until 7 am Sunday, then winds gradually easing.

Will have to watch the total rainfall and its effect on the coastal
rivers for tonight into Sunday. Rain, then then persistent showers on
Sunday over the coastal mountains could result in another 1 to 2
inches of rain for that area. Coastal rivers still not all that low
after the past rains especially those on the south Wash and far north
Oregon coast. Will not take much rainfall to push them back to
bankfull range. The Grays, Naselle, Nehalem and Wilson Rivers are
those most likely a return to bankfull levels tonight and Sunday.

Rain will transition to showers on Sunday, with decreasing showers
during the day. However, another fast moving front will push another
round of rain back to the region by late Sun afternoon and Sunday
evening. Generally occasional light rain will continue Sunday night
into Mon am. But, another strong warm front will lift north across
the region on Monday. Appears this front will be another slow mover,
with rain becoming heavy at times over the coastal mountains by
afternoon. Precipitable water plume of 0.9 to 1.1 inches aimed at the
Pac NW on Mon. Will add mention of heavy rain at times for the coast
and coastal mountains for Mon afternoon. If trends continue, may need
to post Flood Watch for south Washington Coast and Willapa Hills, as
well as North Oregon coast for late Mon through Tue.	 /Rockey

.LONG TERM...Monday night through Friday...Persistent valley rain
and mountain snow is expected through the end of next week. Models
and their ensembles are in agreement that a trough will move through
the Pacific Northwest Monday night and Tuesday, bringing heavy rain
to the coast and valley and snow in the Cascades. There will be a
brief break from this precipitation during the day on Wednesday
before the next system moves through the area Wednesday night.
Precipitation will continue Thursday and Thursday night before
another brief break on Friday. A zonal flow will persist through the
forecast period keeping highs and low temperatures above average for
this time of the year. Snow levels will be around 4500ft Mon through
Wed before climbing to around 6000ft through Fri.      -Thaler

&&

.AVIATION...In the postfrontal air mass expect the MVFR
conditions along the coast to slowly improve towards VFR as light
offshore flow develops. Coastal locations will see a return of
MVFR conditions starting around 06Z to 09Z Sunday. Inland areas
in general will maintain VFR conditions but expect a return of
MVFR conditions stating around 09Z to 12Z Sunday. The MVFR
conditions will be associated with a warm front moving across
the area this evening, this front will also signal the return of
precipitation to the forecast area.

Coastal sites will see southerly gusts 30 to 40 kt after 09Z
Sunday.

KPDX AND APPROACHES...Mainly VFR today but expect a return of MVFR
conditions along with precipitation around 11Z Sunday as a warm
front moves into the area. /42

&&

.MARINE...Active weather pattern continues for the foreseeable
future as a series of Pacific frontal systems move across the
coastal waters. A warm front will lift north of the waters this
morning with southerly winds easing. Seas around 10 to 12 ft
early this morning will subside just below 10 ft by the
afternoon. The next more significant front will move north
through the waters tonight. The associated 995 mb low will be
about 200 nm west of Astoria between 10 pm Sat and 1 am Sun as it
heads toward Vancouver Island, BC. The cold front follows
several hours later. Models are in general agreement on the
track and strength, but differ slightly on the timing. Have
upgraded the Gale Watch to a Gale Warning for late tonight and
Sun morning. May need to extend or put another Gale Warning for
Sun afternoon and evening as another quick moving low tracks
further offshore. Another storm arrives Mon afternoon or evening,
but confidence is low on timing and strength of winds due to
large differences in models. Though it appears gale force winds
are possible during that time period.

Bottom line is, with the weather pattern remaining active well
into next week, we expect generally rough conditions on the Pac
NW waters for at least next several days. /mh Weagle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until noon PST today for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Gale Warning from 6 PM this evening to 6 AM PST Sunday for
     coastal waters from Cape Shoalwater WA to Florence OR from
     10 to 60 NM.

     Gale Warning from midnight tonight to 6 AM PST Sunday for
     coastal waters from Cape Shoalwater WA to Florence OR out
     10 NM.

     Small Craft Advisory until 10 AM PST this morning for Columbia
     River Bar.

     Small Craft Advisory from 4 PM this afternoon to 10 PM PST this
     evening for Columbia River Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest oregon and Southwest Washington
from the Cascade crest to 60 nm offshore. This area is commonly
referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:40 AM PSTGale WarningPQR24 hr
Jan 25, 2:40 AM PSTSmall Craft AdvisoryPQR9 days
Jan 25, 2:49 PM PSTGale WatchPQR12 hr

Nearby

Beach Hazards Statements in Oregon, 2020Beach Hazards Statements in Washington, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.